Adverse Drug Reactions

Side effects of inappropriate prescription of dopamine agonists in treatment of Parkinson’s Disease

In 2008, Mr Harrison was prescribed ReQuip XL, then Mirapexin – both dopamine agonists – to treat his symptoms of Parkinson’s Disease. Neither he nor his family were advised that this could cause side effects of disinhibition. He then started to gamble secretly and was admitted to hospital in late summer 2010 after displaying bizarre behaviour. It was decided that he should not be prescribed any more dopamine agonists. Mr Harrison died in early 2003 and the claim was subsequently settled.

Compensation: £40,000

See here for an in-depth version of this inappropriate prescription claim.

 

Sciatic nerve damage following injection

Mrs Ellen was admitted to hospital suffering from chest pain. She was given a pain-killing injection in her right buttock. The nurse who administered the injection inserted the needle in the wrong place and damaged the sciatic nerve. Mrs Ellen’s right leg became numb immediately and she later developed foot drop and this severely affected her mobility. She died 12 months later of pneumonia which was not related to the injury to her leg.

We pursued a claim on behalf of Mrs Ellen’s personal representatives for the pain and disability that she suffered in the year prior to her death.

Compensation: £8,500

Scarring from IV infusion

David developed breathing difficulties following his birth and was admitted to the Special Care Baby Unit at the local hospital. A venflon was fitted in his left foot to allow the staff to administer fluid and medication intravenously. The needle was not fitted correctly and some of the medication leaked out into the skin around the needle site causing burning and scarring. David later developed a slight deformity in his lower leg because of the scar tissue.

We pursued a claim for David for the pain and disability he suffered.

Compensation: £7,185

Failure to discontinue Carbamazepine

Miss Harris was suffering from depression and was prescribed Amitriptyline, Carbamazepine and Lithium by her psychiatrist. After commencing the medication she began to suffer from flu-like symptoms, weight-gain, a dry throat and vomiting and her treating psychiatrist advised her to discontinue the Amitriptyline. Her symptoms continued and she was subsequently diagnosed as having had an adverse reaction to the Carbamazepine, which had caused permanent damage to her oesophagus.

We pursued a claim against the psychiatrist for failing to advise Miss Harris to discontinue use of Carbamazepine. Had he done so when she had initially complained of symptoms, she would have not have suffered any permanent injury.

Compensation: £60,000

Inappropriate steroid treatment

Mrs Green was prescribed Betnelan tablets for a facial rash. She was not informed of any side effects and was not aware that Betnelan is a steroid. She was given repeat prescriptions over a 7-month period but was never reviewed by her doctor. Prolonged use of the medication caused her to suffer a growth in facial hair, a susceptibility to bruising and significant weight-gain.

We pursued a claim against the GP for failing to monitor the repeat prescriptions leading to prolonged use of the medication, which caused Mrs Green’s symptoms.

Compensation: £6,500

Nerve damage to hand following injection

Following surgery Mr Godfrey was given Phenytoin by intravenous injection into his right hand. The injection caused nerve damage and part of Mr Godfrey’s right thumb had to be amputated and his right arm was left functionless. Phenytoin in its injectible form is a highly irritant alkaline substance. It has to be injected slowly and saline must be injected beforehand to dilute it.

We pursued a claim for Mr Godfrey against the hospital because in his case the Phenytoin was not administered correctly.

Compensation: £50,000

 

If you think you may have a claim to compensation because of an adverse drug reaction, please call us now on freephone 0800 321 3112 and speak in confidence to one of our advisers. Alternatively, please complete our online enquiry form and we will contact you.

Posted in Medication errors